Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Des Moines, IA

June 25, 20185 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 25, 2018, 9:33 PM CDT for 5 counties in Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 9:33 PM CDT (02:33 UTC)
Expired
Jun 26, 2018, 3:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, IA, Marion County, IA, Marshall County, IA, Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 10:03 PM CDTHEAVY RAIN 3.14Mitchellville, IADITCHES FULL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

523 
WGUS53 KDMX 260233
FFWDMX
IAC099-125-127-153-169-260830-
/O.NEW.KDMX.FF.W.0017.180626T0233Z-180626T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
933 PM CDT MON JUN 25 2018

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Eastern Polk County in central Iowa...
  Southeastern Story County in central Iowa...
  Southwestern Marshall County in central Iowa...
  Northwestern Marion County in south central Iowa...
  Western Jasper County in central Iowa...

* Until 330 AM CDT.

* At 932 PM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  two inches of rain have already fallen. Another one to two incehes 
  of rainfall is possible. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Bondurant, Mitchellville, Colfax, Prairie City, Baxter, Maxwell,
  Melbourne, Runnells, Collins, Rhodes, Mingo, Swan, Valeria and
  Prairie City Krohn Airport.

This includes Interstate 80 between mile markers 146 and 160.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4147 9319 4147 9333 4149 9333 4148 9335
      4150 9335 4149 9336 4150 9338 4149 9340
      4150 9340 4149 9342 4151 9342 4150 9344
      4198 9339 4198 9309

$$

Martin
2 follow-up statements
736 
WGUS73 KDMX 260530
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1230 AM CDT TUE JUN 26 2018

IAC099-125-127-153-169-260830-
/O.CON.KDMX.FF.W.0017.000000T0000Z-180626T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk IA-Story IA-Marshall IA-Marion IA-Jasper IA-
1230 AM CDT TUE JUN 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
EASTERN POLK...SOUTHEASTERN STORY...SOUTHWESTERN MARSHALL...
NORTHWESTERN MARION AND WESTERN JASPER COUNTIES...

At 1228 AM CDT, Doppler radar and automated rain gauges indicated 
four inches or more of rain has fallen within parts of the warning 
area. Flash flooding may be ongoing or about to occur as waters 
drain through local streams and low lying areas.

Some locations that will experience flooding include...
Bondurant, Mitchellville, Colfax, Prairie City, Baxter, Maxwell,
Melbourne, Runnells, Collins, Rhodes, Mingo, Swan, Valeria and
Prairie City Krohn Airport.

This includes Interstate 80 between mile markers 146 and 160.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4147 9319 4147 9333 4149 9333 4148 9335
      4150 9335 4149 9336 4150 9338 4149 9340
      4150 9340 4149 9342 4151 9342 4150 9344
      4198 9339 4198 9309

$$

Martin
374 
WGUS73 KDMX 260827
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
327 AM CDT TUE JUN 26 2018

IAC099-125-127-153-169-260835-
/O.EXP.KDMX.FF.W.0017.000000T0000Z-180626T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk IA-Story IA-Marshall IA-Marion IA-Jasper IA-
327 AM CDT TUE JUN 26 2018

...THE FLASH FLOOD WARNING FOR EASTERN POLK...SOUTHEASTERN STORY...
SOUTHWESTERN MARSHALL...NORTHWESTERN MARION AND WESTERN JASPER
COUNTIES WILL EXPIRE AT 330 AM CDT...

The heavy rain has ended. Some flooding continues over the area but 
the heavy rainfall is no longer expected to pose a threat for 
additional widespread flash flooding. An Areal Flood Warning has 
been issued which replaces this warning. It is in effect until 1215 
pm this Tuesday afternoon...or until conditions improve.  Please 
continue to heed any remaining road closures.

LAT...LON 4147 9319 4147 9333 4149 9333 4148 9335
      4150 9335 4149 9336 4150 9338 4149 9340
      4150 9340 4149 9342 4151 9342 4150 9344
      4198 9339 4198 9309

$$

REV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 6:24 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 25, 6:24 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
624 PM CDT Mon Jun 25 2018

.DISCUSSION.../Tonight through Monday/
Issued at 326 PM CDT Mon Jun 25 2018

Upper trough continues to spin off to the west across central NE/KS
with the surface reflection across SE NE. A warm frontal boundary
extends across far northern MO southeastward into central MO with a
quasi-dry line/sfc trough axis stretching SSE across far NW MO.
These two features have a few developing weak storms associated with
them at the moment and are expected to rotate ENE into south central
Iowa through the evening hours as the upper level system slowly
nudges ENE into east central NE by 06z tonight. Some clearing behind
an initial push of showers and some weak thunderstorms across the
far southwest into MO. MUCAPE values around 1000 J/KG with strong
deep layer shear. As the boundaries rotate northward, there will be
a small window of chances for severe storms through early/mid
evening across far central into south central Iowa. Given the lower
values of instability present, expect the hail threat to be lower.
With soundings showing tall, skinny CAPE and decent shear, strong
storm rotation expected. Low LCLs and increased sfc vorticity near
the boundaries should yield a main threat of tornadoes for any
strong to severe storm. A downburst can't be ruled out. Other threat
will be for heavy rainfall as the upper low continues to lift ENE
and rounds of storms move through west central and north central
Iowa. Storm motions should still be more progressive, but with a few
areas of storms to move through and potential lingering of storms
across the far north the threat of heavy rainfall still possible.
Much of it will depend on the intensity of the activity by mid/late
evening as it pushes into northern Iowa. Narrow corridor of higher
PWATS as well so could see some higher rain rates at times.

Into Tuesday the upper trough to move across Iowa through the day
with continues chances for showers and some storms. Threat into the
afternoon across the far east/southeast of some stronger CAPE and
storms to develop along the frontal boundary moving across southeast
Iowa. There will be a small window in the far southeast for a severe
storm through the afternoon hours, with the activity expected to
quickly move east southeast of the area. Precipitation to quickly
move east of the area Tuesday evening with skies to clear as well
with the upper trough moving north and east of the state. Wednesday
will have a brief area of high pressure build into the state with
another frontal boundary dropping south into the state toward late
Wednesday into Thursday.  The boundary to stall across Iowa Thursday
with an upper level shortwave to top a broad upper level ridge
building into the central US. This could bring additional chances
for storms and potentially a strong storm across northern Iowa
Thursday afternoon. Drier conditions then build in for Friday with
thermal profiles warming and temperatures heating back up. An upper
level trough to dig into the northern Rockies/northern Plains by the
weekend with a frontal boundary dropping through the state by late
Saturday into Sunday. This will bring the next chance for widespread
precipitation beyond tonight/Tuesday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 624 PM CDT Mon Jun 25 2018

Showers moving through north with thunderstorms to transition
through the area this evening into the early morning hours. Areas
of showers and some thunderstorms possible across much of the area
through Tuesday. Tried to highlight the best times, but trends
will change as the upper level system continues to track northeast
through Iowa Tuesday. Winds to shift around to the west to the
southwest into west toward Tuesday.

&&

.HYDROLOGY...
Issued at 326 PM CDT Mon Jun 25 2018

Little changes expected with the threat for heavy rainfall with a
few rounds of storms expected to move through west central into
north central Iowa tonight. Still possible to have more
progressive storm motions, but with the heavy rainfall from the
past day to few days it won't take much to exacerbate the already
wet conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Tuesday for IAZ004>007-015>017-
023>025-033>035-044>046.

&&

DISCUSSION...Beerends
AVIATION...Beerends
HYDROLOGY...Beerends
Hazardous weather outlook, Jun 25, 3:02 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
302 PM CDT Mon Jun 25 2018

IAZ026>028-036>039-047>050-057>062-070>074-081>084-092>094-262015-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor-
Ringgold-Decatur-
302 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

River Flood Warnings remain in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are forecast this afternoon and evening. Isolated
severe storms are possible, especially in central and southwest
Iowa. All modes of severe weather are possible including large
hail, damaging winds and isolated tornadoes. Locally heavy rain is
possible across the entire area tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flood Warnings are expected to continue for portions of the area
through early next week. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

Scattered severe thunderstorms are possible over southeast Iowa
on Tuesday afternoon and evening. Large hail and damaging winds
appear to be the primary threats.

Additional thunderstorms will be possible Thursday morning. It is
too early to determine the potential for severe weather during
that time.

Hot and humid weather will return to the region Thursday through
Saturday with heat indices approaching 95 to 105 F.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
central Iowa. Spotter activation may be needed Tuesday over
portions of southeast Iowa.

IAZ004>007-015>017-023>025-033>035-044>046-262015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
Greene-
302 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch is in effect for the area through late this
evening. Flood Warnings remain in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are forecast this afternoon and evening. Isolated
severe storms are possible, especially in central and southwest
Iowa. All modes of severe weather are possible including large
hail, damaging winds and isolated tornadoes. Locally heavy rain is
possible across the entire area tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flood Warnings are expected to continue for portions of the area
through into early next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Non-severe thunderstorms are possible on Tuesday afternoon and
evening.

Additional thunderstorms will be possible Thursday morning. It is
too early to determine the potential for severe weather during
that time.

Hot and humid weather will return to the region Thursday through
Saturday with heat indices approaching 95 to 105 F.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
central Iowa.

IAZ075-085-086-095>097-262015-
Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis-
302 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are forecast this afternoon and evening. Isolated
severe storms are possible. Large hail, damaging winds, and
isolated tornadoes are the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered severe thunderstorms are possible on Tuesday afternoon
and evening. Large hail and damaging winds appear to be the
primary threats.

Additional thunderstorms will be possible Thursday morning. It is
too early to determine the potential for severe weather during
that time.

Hot and humid weather will return to the region Thursday through
Saturday with heat indices approaching 95 to 105 F.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotter activation may be needed Tuesday.

In the hours before

Special weather statement, Jun 25, 7:11 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Des Moines IA
711 PM CDT MON JUN 25 2018

IAZ059-060-072-073-083-260115-
Clarke IA-Polk IA-Madison IA-Dallas IA-Warren IA-
711 PM CDT MON JUN 25 2018

...Strong thunderstorms moving through south central Iowa...

At 710 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winterset to near Osceola.
Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Des Moines, West Des Moines, Urbandale, Clive, Indianola, Altoona,
Waukee, Norwalk, Pleasant Hill, Grimes, Winterset, Osceola, Adel,
Windsor Heights, Carlisle, Mitchellville, De Soto, Van Meter,
Southridge Mall and Jordan Creek Town Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM CDT for south central
and central Iowa.

LAT...LON 4130 9409 4165 9403 4165 9335 4094 9381
TIME...MOT...LOC 0010Z 207DEG 40KT 4132 9394 4103 9386

Martin
Special weather statement, Jun 25, 8:19 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
819 PM CDT MON JUN 25 2018

IAZ060-061-073-074-260215-
Marion IA-Jasper IA-Polk IA-Warren IA-
819 PM CDT MON JUN 25 2018

...CLUSTER OF STRONG THUNDERSTORMS MOVING ACROSS CENTRAL IOWA...

At 818 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Urbandale to Altoona to Carlisle to near
Indianola. Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Rainfall amounts of up to two inches will be possible with these
storms.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Indianola, Altoona, Pleasant Hill, Grimes, Windsor Heights, Carlisle,
Bondurant, Polk City, Saylorville, Mitchellville, Colfax,
Pleasantville, Prairie City and Southridge Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4122 9366 4149 9359 4158 9367 4160 9381
      4172 9381 4184 9368 4177 9326 4168 9318
      4137 9325
TIME...MOT...LOC 0118Z 239DEG 17KT 4164 9375 4162 9359 4153 9351 4128
9356

Lee
Special weather statement, Jun 25, 8:37 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Des Moines IA
837 PM CDT MON JUN 25 2018

IAZ060-260230-
Polk IA-
837 PM CDT MON JUN 25 2018

...Heavy rain over the Des Moines metro may cause localized
flooding...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iowa State Fairgrounds, or over Des Moines, moving northeast at 35
mph.

Rainfall amounts up to two inches will be possible with this storm.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Norwalk, Pleasant Hill, Grimes, Windsor Heights, Carlisle,
Bondurant, Polk City, Saylorville, Mitchellville, Granger, Southridge
Mall, Saylorville Lake and Adventureland Amusement Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4151 9379 4160 9379 4160 9380 4181 9381
      4174 9337 4151 9339
TIME...MOT...LOC 0135Z 204DEG 32KT 4159 9358

Martin
Local storm report, Jun 25, 9:07 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HEAVY RAIN       DES MOINES INT AIRPORT  41.54N 93.66W
06/25/2018  M2.66 INCH       POLK               IA   ASOS

            STORM TOTAL RAINFALL THUS FAR AT THE DES
            MOINES AIRPORT (KDSM). STREET FLOODING
            REPORTED.

&&

FOWLE
Local storm report, Jun 25, 9:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HEAVY RAIN       1 SSW DES MOINES        41.56N 93.63W
06/25/2018  E3.10 INCH       POLK               IA   PUBLIC

            SOCIAL MEDIA POST AND RAIN GAUGE PICTURE.

&&

FOWLE
Local storm report, Jun 25, 9:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
933 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     HEAVY RAIN       1 WNW DES MOINES        41.58N 93.64W
06/25/2018  M2.67 INCH       POLK               IA   BROADCAST MEDIA

            WHO VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:11 PM CDTSpecial Weather StatementDMXClarke, Madison, Warren64 min
Jun 25, 7:46 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren30 min
Jun 25, 8:19 PM CDTSpecial Weather StatementDMXPolk, Warren56 min
Jun 25, 8:37 PM CDTSpecial Weather StatementDMXPolk53 min
Jun 25, 10:36 PM CDTRiver Flood WatchDMXWright22 hr
Jun 26, 1:15 AM CDTSpecial Weather StatementDMXClarke, Decatur, Lucas45 min
Jun 26, 3:25 AM CDTAreal Flood WarningDMXJasper, Polk6 hr
Jun 26, 5:09 AM CDTSpecial Weather StatementDMXBlack Hawk, Bremer51 min

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.